U.S. doctors online nowAsk doctors free
A 46-year-old member asked:

What are the long-term side effects of taking phenobarbital for over 30 years?

1 doctor answer1 doctor weighed in
Dr. J Rodos
Dr. J Rodosanswered
Psychiatry 62 years experience
Depedence, seizures: Phenobarbital and its relatives are brain sedatives and are dependence producing. if you take them you will have working memory problems,more falls, and need for increased dose to maintain effect when stopped they produce a describable withdrawal effect. the most serious of these are seizures. other brain sedatives are alcohol,meprobamates,and benzodiazapenes.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 50-year-old member asked:

Doctors, what are the long term side effects of taking phenobarbital for decades?

1 doctor answer3 doctors weighed in
Dr. Kathy Robinson
Family Medicine 32 years experience
Dependence: The biggest problem with taking phenobarbital for decades is that you develop dependence and would need to be tapered off of it. It is a barbiturate used as a sedative but in the past was commonly used to treat seizures. I have had patients that have been on this for decades with controlled seizures with no long term side effects. If someone has been on it, it may be safer to keep them on it.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 7, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.